Close

Follow Lovin IE

  • Home /

  • Lifestyle /

  • Research Shows Protein Powder Could Be Causing This Frustrating Side Effect

Research Shows Protein Powder Could Be Causing This Frustrating Side Effect

By Megan Cassidy

June 11, 2018 at 1:18pm

Share:

You can't win.

Our obsession with protein has shown no signs of slowing down, and all the science is there to back up the great effects of combining protein supplements with a balanced diet and fitness routine.

But while you were enjoying all the benefits of your post-gym shake, you may also have noticed a nasty side effect starting to take hold, particularly if you're female.

Studies into protein powders have started to gain momentum along with the hype, and now health experts say the powders could actually be responsible for increased outbreaks of acne.

Dermatologist Mona Gohara, M.D. told Women's Health that there has been a spike in acne outbreaks among women who include whey protein in their shakes and smoothies.

One study followed 30 participants on a whey regimen and found a distinct increase in acne breakouts, particularly among women.

This has been attributed to the fact that whey upregulates women's androgenic hormones, such as testosterone, more than men's, spurring excess sebum production.

It also causes an increase in insulin, which again triggers oil production.

Okay, that's the bad news.

The good news is we can rectify the issue by switching from whey protein to pea protein powder, also widely available in health food stores.

Might be worth a try!

READ MORE: Aldi's New Christmas Ad Has Just Been Released — And It's Like 'The Polar Express'

Share:

Subscribe to our Newsletter

Get the best of your city straight to your inbox.

I'd like to receive news and exclusive offers from Lovin IE including competitions, products, commercial partners and activities. By submitting this form you agree to our T&Cs and our privacy policy